Florida, 2019

Damaging Winds in Florida, May 4, 2019

May 4, 2019 · NWS TAE · 2 events in 2 counties and zones

A line of storms crossed the area ahead of a cold front with a few reports of trees and power lines blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A line of storms crossed the area ahead of a cold front with a few reports of trees and power lines blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 4, 12:43 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, May 4, 12:43 PM CST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
243 PM EDT Sat May 4 2019

...ISOLATED SEVERE WEATHER POSSIBLE THIS EVENING THROUGH SUNDAY
MORNING...

.NEAR TERM [Through Tonight]...

A deep upper trough is moving through LA this afternoon with deep
layer southerly flow over the region. This is bringing in abundant
moisture with dew points in the low 70s at the coast and in the mid
to upper 60s inland. With the aid of weak lift, a widespread cu
field has developed as well as scattered showers. Since 1230PM EDT,
we are starting to see quite a few intra-cloud and cloud to ground
lightning strikes.

This scattered convection will continue through the afternoon. This
is very pulse/summer like convection so with the mid level dry air
and the high instability, downbursts with strong winds are
possible, as well as some small hail.

The line of stronger storms is moving along the S. MS coast and
slightly inland at 2PM EDT. This will continue to move east through
the evening. This line should get to our western border by 7-8 EDT/6-
7 CDT and will be moving into a favorable environment to sustain
stronger updrafts and the potential for a few severe storms.
Instability will be sufficient (almost 3000 J/KG of SBCAPE as of 2PM
from the LAPS and should remain near 2000 J/KG per the RAP tonight)
and shear/lift starts to increase actually after sunset. This is
just enough to keep embedded severe storms and the line strong.
Instability will be highest south of AL/GA border so the highest
potential for stronger storms would be there. These should remain
strong to severe through Tallahassee where guidance has them start
to weaken and dissipate before the Big Bend.

However, the mid level low is slow to move through and the actual
cold front will move through and be near Tallahassee at 12z Sunday
morning. The first line previously mentioned should stabilize us and
remove most of the instability. The front will bring a slight uptick
in convection in the areas east of Tallahassee where the early
convection had dissipated. Wouldn't think any additional severe
storms would be expected overnight with this second batch.

.SHORT TERM [Sunday Through Monday Night]...

Sunday begins on an active note with a broken line of showers and
thunderstorms continuing to progress eastward across the area. By 8
AM, areas generally west of the Flint and Apalachicola Rivers should
be in the clear, with a marginal risk of severe thunderstorms
continuing east of a line from roughly Apalachicola, Tallahassee,
Moultrie, and Fitzgerald and points southeast. The primary hazards
are damaging winds and marginally severe hail. The threat should
decrease by early Sunday afternoon with the passage of the cold
front. But scattered showers and a rumble of thunder are still
possible, mainly east of the Flint and Apalachicola Rivers. Winds
will become brisk out of the west behind the front, with gusts up
to around 20 mph at times.

Any remaining showers will diminish early Sunday night, with dry
weather to follow through Monday night. In fact, it will be
noticeably less humid by Monday. Some patchy fog and low clouds
may develop late Monday night.

Daily average temperatures will be a few degrees above normal
through the period.

.LONG TERM [Tuesday Through Saturday]...

A slight chance of a thundershower returns Tuesday afternoon, but
any activity would be limited in coverage. Greater coverage is
possible with scattered thundershowers on Wednesday afternoon as a
shortwave traverses the region. Thereafter, activity on Thursday
through Saturday is more dependent on the sea-breeze circulation and
a frontal boundary just north of the region. Overall, precip chances
through the period are greater north of I-10, especially on Friday
and Saturday. At this time, the severe weather threat is low.

Daily average temperatures will remain above normal through the
period.

&&

.AVIATION...
[Through 18Z Sunday]

Scattered showers and thunderstorms continue to develop across the
region this afternoon. Although VFR conditions will prevail
throughout the next 2 to 4 hours, restrictions could drop to MVFR
and IFR conditions during a thunderstorm passage. As the upper
level trough moves closer tonight, thunderstorm coverage will
increase and MVFR conditions will prevail. A line of
thunderstorms is expected to move from west to east starting
around 20Z in our extreme western terminals. Temporary IFR/LIFR
conditions are possible during periods of heavy rainfall. Some
showers and thunderstorms will linger into the late overnight and
morning hours as the cold front pushes eastward across the region
tomorrow morning/afternoon.

&&

.MARINE...

Tranquil boating conditions are expected through the period with
winds and seas below Small Craft Advisory criteria. Expect locally
higher winds and waves in the vicinity of any thunderstorms, mainly
tonight and Sunday.

&&

.FIRE WEATHER...

Red flag conditions are not expected for the next several days with
relative humidity remaining above critical levels. High dispersion
indices over 75 are expected across the Florida Big Bend Sunday
afternoon.

&&

.HYDROLOGY...

Average precipitation amounts around one inch are possible across
the region through Sunday, with additional amounts mainly below one
inch thereafter into next Saturday. Expect localized higher
amounts in thunderstorms. Aside from poor drainage flooding in
low-lying areas, there are no flash flooding or river flooding
concerns.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   68  86  66  89  65 /  60  60  10  10   0
Panama City   69  79  68  83  68 /  60  40  10   0   0
Dothan        66  82  62  86  64 /  60  30  10   0   0
Albany        67  84  64  87  65 /  60  40  10  10   0
Valdosta      69  85  66  89  64 /  60  60  20  10   0
Cross City    70  83  69  89  66 /  60  70  20  20   0
Apalachicola  71  80  69  84  68 /  50  50  10  10   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...LN
SHORT TERM...LF
LONG TERM...LF
AVIATION...DiCatarina
MARINE...LF
FIRE WEATHER...Wool
HYDROLOGY...LF

In the hours before

Special weather statement, May 4, 3:59 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
459 PM CDT SAT MAY 4 2019

ALZ065-068-042245-
Coffee AL-Geneva AL-
459 PM CDT SAT MAY 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COFFEE AND WESTERN
GENEVA COUNTIES UNTIL 545 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Samson, or 9 miles southeast of Opp, moving
northeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Geneva, Enterprise, Fort Rucker, Samson, New Brockton, Kinston,
Coffee Springs, Chancellor, Perry Store, Lytle, Lucile, Marl, Ino,
Turner Crossroads, Central City, Logan Field Municipal A/P, Geneva
Municipal A/P, Goodman, Enterprise Municipal A/P and Somerset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3127 8619 3141 8579 3099 8579 3099 8619
TIME...MOT...LOC 2159Z 221DEG 36KT 3118 8615

72-BUNKER
Special weather statement, May 4, 4:12 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
512 PM CDT SAT MAY 4 2019

ALZ067-042300-
Henry AL-
512 PM CDT SAT MAY 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HENRY COUNTY IN
SOUTHEAST ALABAMA UNTIL 600 PM CDT...

At 511 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Abbeville, moving northeast at 45 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Abbeville, Murphy Station, Graball, Screamer, Walter F. George Lock
And Dam, Scottsboro Crossroads, Lawrenceville and Abbeville Municipal
A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3162 8506 3145 8542 3156 8542 3170 8530
      3170 8522 3171 8521 3173 8521
TIME...MOT...LOC 2211Z 230DEG 37KT 3152 8539

38-GODSEY
Special weather statement, May 4, 4:16 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
616 PM EDT SAT MAY 4 2019

FLZ008>010-012-108-112-042300-
Coastal Bay FL-Central Walton FL-Holmes FL-Inland Bay FL-
South Walton FL-Washington FL-
616 PM EDT SAT MAY 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAY...SOUTHEASTERN
WALTON...SOUTHWESTERN HOLMES AND WASHINGTON COUNTIES IN THE
PANHANDLE OF FLORIDA UNTIL 600 PM CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Panama City Beach, moving northeast at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Panama City Beach, Vernon, Santa Rosa Beach, Eglin Air Force Base,
Live Oak, Freeport, Ponce De Leon, Wausau, Westville, Ebro, Hinsons
Crossroads, Whitehead Crossroads, Seminole Hills, Gulf Resort Beach,
Rock Hill, Holmes Valley, Millers Ferry, Sunnyside, Knox Hill and
Bunker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3040 8623 3041 8627 3043 8625 3038 8617
      3039 8611 3042 8614 3043 8612 3044 8616
      3048 8614 3046 8619 3048 8622 3049 8619
      3049 8621 3071 8606 3071 8604 3082 8598
      3060 8545 3019 8586 3039 8628
TIME...MOT...LOC 2215Z 230DEG 39KT 3035 8600

38-GODSEY
Special weather statement, May 4, 4:19 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
619 PM EDT SAT MAY 4 2019

FLZ017-027-042300-
Inland Wakulla FL-Leon FL-
619 PM EDT SAT MAY 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WAKULLA AND
SOUTHEASTERN LEON COUNTIES IN THE FLORIDA BIG BEND UNTIL 700 PM
EDT...

At 618 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Crawfordville, moving northeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Tallahassee, Woodville, Florida A And M, Tallahassee Comm College,
Florida State University, Doak Campbell Stadium, Lake Bradford, Leon
Sinks, Gaither Community Center, Lake Munson, Tallahassee Memorial
Hosp, Eight Mile Pond, Lake Ella, Tallahassee Mall, Bethel,
Tallahassee Regional A/P, State Capital Complex, Governors Square
Mall, Springsax Park and Belair.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3024 8429 3027 8449 3052 8436 3040 8410
TIME...MOT...LOC 2218Z 214DEG 15KT 3030 8438

38-GODSEY
Special weather statement, May 4, 4:41 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
541 PM CDT SAT MAY 4 2019

ALZ065-066-068-069-042330-
Dale AL-Coffee AL-Houston AL-Geneva AL-
541 PM CDT SAT MAY 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DALE...SOUTHEASTERN
COFFEE...NORTHEASTERN GENEVA AND NORTHWESTERN HOUSTON COUNTIES
IN SOUTHEAST ALABAMA UNTIL 630 PM CDT...

At 540 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Enterprise, moving east at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Daleville, Dothan, Enterprise, Fort Rucker, Hartford, Taylor, Midland
City, Level Plains, Slocomb, Newton, Pinckard, Malvern, Rehobeth,
Clayhatchee, Grimes, Napier Field, Coffee Springs, Waterford, Gerald
and Central City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3142 8542 3135 8542 3107 8544 3107 8591
      3129 8595
TIME...MOT...LOC 2240Z 253DEG 37KT 3122 8586

38-GODSEY
Special weather statement, May 4, 4:45 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
545 PM CDT SAT MAY 4 2019

ALZ068-069-FLZ009>011-042330-
Houston AL-Geneva AL-Holmes FL-Jackson FL-Washington FL-
545 PM CDT SAT MAY 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GENEVA...SOUTH
CENTRAL HOUSTON COUNTIES IN SOUTHEAST ALABAMA...NORTHWESTERN
JACKSON...HOLMES AND NORTHEASTERN WASHINGTON COUNTIES IN
THE PANHANDLE OF FLORIDA UNTIL 630 PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Bonifay, moving northeast at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Chipley, Graceville, Bonifay, Taylor, Slocomb, Malvern, Cottondale,
Caryville, Esto, Madrid, Westville, Campbellton, Noma, Black, Richter
Crossroads, Whitehead Crossroads, Cerrogordo, Garretts Crossroads,
Tendil Crossing and Southern Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3116 8549 3091 8518 3063 8574 3087 8598
TIME...MOT...LOC 2244Z 241DEG 40KT 3079 8585

38-GODSEY

The radar

The Eglin Afb radar (KEVX), 27 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Holmes

When
May 4, 4:53 PM CST
Where
Holmes County, 2.07 mi N of Westville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
30.800, -85.850

A tree was blown down onto a power line along Highway 179A.

Thunderstorm Wind, Jackson

When
May 4, 5:25 PM CST to 6:00 PM CST
Where
Jackson County, Cottondale to Dellwood
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.790, -85.370

Multiple trees were blown down across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828076, 828077.